Alert archive / Idaho / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Pocatello, ID

July 22, 20194 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 22, 2019, 4:38 AM MDT for 4 counties in Idaho. It took effect at Jul 22, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2019, 4:38 AM MDT (10:38 UTC)
In effect from
Jul 22, 2019, 12:00 PM MDT
Expired
Jul 22, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 198 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3660 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS85 KPIH 221038
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
438 AM MDT Mon Jul 22 2019

IDZ475-222100-
/O.NEW.KPIH.FW.W.0007.190722T1800Z-190723T0300Z/
East Salmon River Mountains/Salmon NF-
438 AM MDT Mon Jul 22 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 475...

The National Weather Service in Pocatello has issued a Red Flag
Warning for Scattered Thunderstorms, which is in effect from noon
today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF.

* TIMING...From noon today until 9 pm with peak thunderstorms
from 2 pm until 7 pm.

*LAL...6. 

* WINDS...Southwest 8 to 12 mph with gusts up to 22 mph.

*OUTFLOW WINDS...30 to 40 mph with gusts up to 50 mph in and
 around thunderstorms. 

* RELATIVE HUMIDITY...12 to 22 percent.

* TEMPERATURES...Valleys: 87 to 97. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Thunderstorm coverage of 25 percent, without specific rainfall
  criteria.

&&

$$

IDZ422-222100-
/O.NEW.KPIH.FW.A.0002.190723T1800Z-190724T0300Z/
Sawtooth Range/Northern Sawtooth NF-
438 AM MDT Mon Jul 22 2019

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE
422...

The National Weather Service in Pocatello has issued a Fire
Weather Watch for Scattered Thunderstorms, which is in effect 
from Tuesday afternoon through Tuesday evening.

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF.

* TIMING...From noon today until 9 pm with peak thunderstorms
from 2 pm until 7 pm.

* LAL...4.

* WINDS...Southwest 8 to 12 mph with gusts up to 22 mph.

* OUTFLOW WINDS...20 to 30 mph with gusts up to 40 mph in and 
  around thunderstorms.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Valleys: 83 to 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
371 
WWUS85 KPIH 221957
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
157 PM MDT Mon Jul 22 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 475...

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
422 AND 427...

IDZ475-230300-
/O.CON.KPIH.FW.W.0007.000000T0000Z-190723T0300Z/
East Salmon River Mountains/Salmon NF-
157 PM MDT Mon Jul 22 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 475...

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF.

* TIMING...Through 9 pm this evening.

* OUTFLOW WINDS...30 to 40 mph with potential for over 50 mph 
  with stronger storms. 

* RELATIVE HUMIDITY...12 to 22 percent.

* TEMPERATURES...Valleys: 87 to 97.

* THUNDERSTORMS: Dry with very little potential for wetting rains. 

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

&&

$$

IDZ427-230400-
/O.EXA.KPIH.FW.A.0002.190723T1800Z-190724T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
157 PM MDT Mon Jul 22 2019

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE
427...

The National Weather Service in Pocatello has issued a Fire
Weather Watch for scattered thunderstorms, which is in effect
from Tuesday afternoon through Tuesday evening.

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* TIMING...Noon through 9 pm Tuesday.

* OUTFLOW WINDS...30 to 40 mph with potential for gusts over 50
  mph with stronger storms. 

* RELATIVE HUMIDITY...15 to 25 mph.

* TEMPERATURES...88 to 98.

* THUNDERSTORMS: Dry with very little potential for wetting rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IDZ422-230400-
/O.CON.KPIH.FW.A.0002.190723T1800Z-190724T0300Z/
Sawtooth Range/Northern Sawtooth NF-
157 PM MDT Mon Jul 22 2019

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE
WEATHER ZONE 422...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF.

* TIMING...Noon through 9 pm Tuesday.

* OUTFLOW WINDS...30 to 40 mph with potential for gusts over 50
  mph with stronger storms. 

* RELATIVE HUMIDITY...20 to 25 percent.

* TEMPERATURES...Valleys: 84 to 94.

* THUNDERSTORMS: Dry with very little potential for wetting rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
317 
WWUS85 KPIH 230308
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
908 PM MDT Mon Jul 22 2019

IDZ475-230900-
/O.EXP.KPIH.FW.W.0007.000000T0000Z-190723T0300Z/
/O.EXB.KPIH.FW.A.0002.190723T1200Z-190724T0300Z/
East Salmon River Mountains/Salmon NF-
908 PM MDT Mon Jul 22 2019

...FIRE WEATHER WATCH IN EFFECT FROM 6 AM MDT TUESDAY THROUGH
TUESDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE
475...
...RED FLAG WARNING HAS EXPIRED FOR SCATTERED THUNDERSTORMS FOR
FIRE WEATHER ZONE 475 FOR THIS EVENING...

The National Weather Service in Pocatello has issued a Fire
Weather Watch for scattered thunderstorms, which is in effect
from 6 AM MDT Tuesday through Tuesday evening.

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF.

* TIMING...6 AM MDT Tuesday morning through 9 pm Tuesday.

* OUTFLOW WINDS...30 to 40 mph with potential for gusts over 50
  mph with stronger storms.

* LAL...6. 

* IMPACTS...Critical fire weather conditions are expected to
  develop in the next 12 to 24 hours. Be prepared for conditions 
  that could result in extensive wildland fire behavior. 

* THUNDERSTORMS: Dry with minimal chance for wetting rains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IDZ476-230900-
/O.EXB.KPIH.FW.A.0002.190723T1200Z-190724T0300Z/
Lemhi and Lost River Range/Challis NF-
908 PM MDT Mon Jul 22 2019

...FIRE WEATHER WATCH IN EFFECT FROM 6 AM MDT TUESDAY THROUGH
TUESDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE
476...

The National Weather Service in Pocatello has issued a Fire
Weather Watch for scattered thunderstorms, which is in effect
from 6 AM MDT Tuesday through Tuesday evening.

* AFFECTED AREA...Fire Weather Zone 476 Lemhi and Lost River 
  Range/Challis NF.

* TIMING...6 AM MDT Tuesday morning through 9 pm Tuesday.

* OUTFLOW WINDS...30 to 40 mph with potential for gusts over 50
  mph with stronger storms.

* LAL...6. 

* IMPACTS...Critical fire weather conditions are expected to
  develop in the next 12 to 24 hours. Be prepared for conditions 
  that could result in extensive wildland fire behavior. 

* THUNDERSTORMS: Dry with minimal chance for wetting rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IDZ422-230900-
/O.EXT.KPIH.FW.A.0002.190723T1200Z-190724T0300Z/
Sawtooth Range/Northern Sawtooth NF-
908 PM MDT Mon Jul 22 2019

...FIRE WEATHER WATCH NOW IN EFFECT FROM 6 AM MDT TUESDAY THROUGH
TUESDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE
422...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF.

* TIMING...6 AM MDT Tuesday morning through 9 pm Tuesday.

* OUTFLOW WINDS...30 to 40 mph with potential for gusts over 50
  mph with stronger storms.

* LAL...6. 

* IMPACTS...Critical fire weather conditions are expected to
  develop in the next 12 to 24 hours. Be prepared for conditions 
  that could result in extensive wildland fire behavior. 

* THUNDERSTORMS: Dry with very little potential for wetting rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

IDZ427-230900-
/O.CON.KPIH.FW.A.0002.190723T1800Z-190724T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
908 PM MDT Mon Jul 22 2019

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE
WEATHER ZONE 427...

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* TIMING...Noon through 9 pm Tuesday.

* OUTFLOW WINDS...Winds may gusts to 40 mph near/in stronger 
  storms.

* THUNDERSTORMS: Dry with very little potential for wetting 
  rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 22, 3:37 AM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 22, 3:37 AM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
337 AM MDT Mon Jul 22 2019

.DISCUSSION...Through Tuesday, a strong area of high pressure will
remain centered over the 4-corners region while a low pressure
system lingers just west of the Alaskan Panhandle. As a result, SE
Idaho will reside beneath a broad west-southwest flow regime. Hot
conditions will continue through Tuesday, with today expected to
be the hottest day. Highs in the upper 90s to near 100 will be
common across the Magic Valley and Southern Snake Plain in
particular. The ongoing Heat Advisory looks good and will continue
as-is. Temperatures Tuesday will drop only a degree or two, and
another Heat Advisory was considered. At this time, only a small
geographic area across the Magic Valley exceeds thresholds, so
held off on another Heat Advisory for Tuesday. The day shift will
further evaluate this need. Embedded in the W/SW flow will be
disturbances along with increasing moisture into Tuesday. As such,
the first wave of shower and thunderstorm activity is expected by
this afternoon across the Central Mountains, where scattered
thunderstorms are possible. A Red Flag Warning will be issued to
account for this. See the Fire Weather discussion below for more
relevant fire weather details. Another disturbance is forecast to
track through the area early Tuesday, bringing a renewed chance
for shower and thunderstorm activity, beginning Monday night and
continuing into Tuesday. The best chance will be across the
Central Mountains, although more isolated activity is possible
across the Snake Plain and southern highlands as well. Any
activity will have the potential to produce gusty outflow winds
Monday and Tuesday.

On Wednesday, a mainly dry cold front is forecast to sweep across
the region, knocking temperatures down into the low 90s across the
Snake Plain and bringing a round of breezy conditions to the area.
Another, stronger front is then forecast to sweep through the
region Friday, and as such have increased shower and thunderstorm
potential. A renewed round of breezy conditions are possible
along/behind the front. Temperatures are forecast to cool back to
near seasonal averages. Broad westerly flow is forecast to take
hold for next weekend, resulting in seasonable temperatures and
mainly dry conditions, although a sneaky shower or storm can't be
ruled out especially over the southern highlands. AD

&&

.AVIATION...Look for VFR conditions today under strong high
pressure. There are thunderstorms in the forecast north of KSUN
today, mainly over Galena pass and northward, due to monsoon
moisture starting to work its way into the area. Expect a more
widespread return of monsoon moisture Tuesday which will bring
vicinity thunderstorms for all TAF sites by Tuesday afternoon.
Wyatt

&&

.FIRE WEATHER...With strong high pressure in place, dry and hot
conditions are still forecast over the next several days with
minimal humidity recovery tonight and Tuesday night. We will be
concerned with potential heat-related issues for any crews that
might be out during the day. Monsoon moisture does make its way into
mainly zone 475 today with dry, scattered thunderstorms expected. A
red flag warning is in effect for zone 475. Isolated thunderstorms
are expected for the northern portions of zones 422 and 476 today as
well. Look for gusty outflows from thunderstorms with gusts of 40 to
50 mph.  Even more monsoon moisture makes its way into the area on
Tuesday. Expect wet, scattered thunderstorms for fire zones 411,
422, 475 and 476 on Tuesday. A fire weather watch is in effect for
zone 422. Isolated thunderstorms are expected for all other zones.
Isolated  thunderstorms are expected to continue overnight into
Wednesday. Wednesday a cold front moves through the area bringing
breezy to moderate winds mainly for our northern areas and the
Eastern Magic valley and the Snake River plain were critical winds
are expected. Relative humidity does look to recover to above
critical values on Wednesday and Thursday. Weak high pressure does
build back in Thursday bringing warmer and drier conditions again.
Friday monsoon moisture starts to creep back into our area from the
south aided by a weak trough bringing back a chance of thunderstorms
Friday into Saturday. By late Saturday into Sunday a weak, dry
trough moves through the area. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM MDT this evening for
IDZ051>059-075.

Fire Weather Watch from Tuesday afternoon through Tuesday
evening for IDZ422.

Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ475.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:38 AM MDTFire Weather WatchPIHBlaine, Boise, Butte, Cassia, Custer, Idaho and 3 more22 hr
Jul 22, 1:58 PM MDTSpecial Weather StatementPIHBear Lake47 min

Nearby

Red Flag Warnings in Idaho, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.